Alert archive / Florida / Flash Flood Watches in 2012

Flash Flood Watch 6, NWS Tallahassee, FL

August 22, 2012Dixie County, Lafayette County, Taylor County, Florida

NWS Tallahassee, FL issued this flash flood watch at Aug 22, 2012, 2:20 AM EDT for Dixie County, Lafayette County, Taylor County, Florida. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Aug 22, 2012, 2:20 AM EDT (06:20 UTC)
Expired
Aug 22, 2012, 4:00 PM EDT
In force
14 hr
Issued by
NWS Tallahassee, FL
Flood severity
None

Counties Dixie County, FL, Lafayette County, FL, Taylor County, FL

The radar

The Tallahassee radar (KTLH), 113 km from the middle of the area, began a volume at 06:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 6.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2012-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2012-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

169 
WGUS62 KTAE 220620
FFATAE

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE TALLAHASSEE FL
220 AM EDT WED AUG 22 2012

...PERSISTENT HEAVY RAIN SHOWERS AND THUNDERSTORMS EXPECTED THIS
MORNING ACROSS THE EASTERN FLORIDA BIG BEND...

.AS OF 2 AM EDT...REGIONAL RADARS ARE INDICATING WIDESPREAD
DEVELOPMENT OF HEAVY RAIN SHOWERS AND THUNDERSTORMS FROM THE
NORTHEAST GULF OF MEXICO INTO PORTIONS OF TAYLOR...DIXIE...AND
LAFAYETTE COUNTIES. THESE SHOWERS AND STORMS ARE EXPECTED TO
PERSIST NEAR A STALLED SURFACE BOUNDARY DURING THE MORNING.
ADDITIONAL HEAVY RAIN RATES IN AN AREA THAT HAS ALREADY
EXPERIENCED OVER 3 INCHES OF RAIN SINCE SUNDAY COULD LEAD TO THE
DEVELOPMENT OF FLASH FLOODING.

FLZ028-029-034-128-134-222000-
/O.NEW.KTAE.FF.A.0006.120822T0620Z-120822T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-COASTAL TAYLOR-COASTAL DIXIE-
INCLUDING THE CITIES OF...PERRY...MIDWAY...MAYO...CROSS CITY...
KEATON BEACH...STEINHATCHEE...SUWANNEE
220 AM EDT WED AUG 22 2012

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTH FLORIDA INCLUDING THE
  FOLLOWING COUNTIES...DIXIE...LAFAYETTE...TAYLOR. 

* THROUGH 4 PM EDT THIS AFTERNOON

* WIDESPREAD SHOWERS AND THUNDERSTORMS MAY PRODUCE HEAVY RAIN
  RATES IN AREAS THAT HAVE ALREADY EXPERIENCED HEAVY RAIN OVER THE
  PAST FEW DAYS. ANY BANDS OF EXCESSIVE RAINFALL COULD LEAD TO THE
  DEVELOPMENT OF FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

08-LAMERS

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood watch went out at Aug 22, 12:32 AM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 22, 12:32 AM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1232 AM EDT Wed Aug 22 2012

.NEAR TERM [Through Wednesday Morning]...
Updated at: 1230am
The forecast for the remainder of the night was updated for some
minor changes. Latest radar loops show scattered convection
beginning to re-develop from areas about 70mi offshore of KPAM, ENE
towards Perry and Cross City. This looks as though it will continue
through daybreak in Apalachee Bay and the eastern Florida Big Bend,
so PoPs were bumped up to a maximum of 60-70% in these areas. This
is tapered down quickly to the north with a very sharp gradient to
20% PoPs along a line from PAM-TLH-VLD. Some fog probability
products, both from CAM guidance and NARRE, indicate a chance for
some visibilities below 1SM later this morning, particularly from
Apalachicola River NE into SC GA. Patchy fog was added to the grids
in these areas, although some of the mid-high level cloud cover will
need to clear out first before fog can develop. In general, the
previous forecast for the NW half of the area remains unchanged.

&&

.SHORT TERM [Wednesday Afternoon Through Thursday Night]...
The amplified east coast trough will remain in place through much of
the period. However, the trough axis will generally bisect our local
area both Wednesday and Thursday. Thus, drier air and less forcing
will be realized to the west, while an airmass more favorable for
thunderstorm development will exist to the east. Still expect the
quasi-stationary surface front to remain nearby through at least
Thursday night. This front, weak pressure troughs, differential
heating boundaries, as well as other mesoscale boundaries will
provide a surface focus for storms over the next couple of days and
evenings. It appears synoptic support will come to an end as the
east coast trough lifts out of the region and deep layer ridging
overspreads the Southeast on Friday. The aforementioned mesoscale
boundaries should wash out by then as well. Thus, after Thursday,
should see a marked decrease in PoPs to finish the week. Max temps
will remain near or below average through the period. Have cancelled
the Flash Flood Watch for the remainder of the afternoon as
widespread, heavy rain has come to an end across the southeast Big
Bend. Lower PWAT's and an overall less favorable environment should
quell any widespread flooding fears over the next couple of days.
However, with Flash Flood Guidance remaining low due to all of the
rain, an isolated chance for flash flooding will continue across the
southeast Big Bend over the next couple of days.

&&

.LONG TERM [Friday through Tuesday]...
The thinking for the extended forecast has changed very little from
the past several shifts. Therefore, the forecast remains quite
similar with only some minor tweaks as a result of blending in some
newer model guidance. Despite the dissipating longwave upper level
trough in the eastern US around midweek, the GFS and ECMWF still
indicate that we will be near a weakness in the subtropical ridge.
500mb heights are projected to be about 1 standard deviation below
normal through much of the extended period. Meanwhile, a low-level
ridge axis will be anchored along the east coast (just east of the
Appalachian Mountains). This will keep E-NE low-level flow in place
across the Southeast, and a wedge of slightly cooler air. The 850mb
temperatures forecast by the GFS are generally 1-2 standard
deviations below normal. Therefore, indications are that we should
see slightly below normal temperatures in the extended and forecast
highs are generally 87-89. With a drying column expected as well,
PoPs should generally be below climatological normals (around 20-30%)
until the end of the period.

&&

.AVIATION [Beginning 00Z Wednesday]...

Scattered showers in the vicinity of KABY and KDHN should end
quickly over the next hour or so, with VFR conditions at all
terminals through most of the night. Expect to see some MVFR vsby
at inland terminals by sunrise, with best chance of IFR conditions
at KVLD. Less coverage of showers and storms expected on Wednesday
with VFR conditions forecast to prevail.

&&

.MARINE...
A disturbed pattern will continue across the northern Gulf as the
subtropical ridge has moved east out of the area. Weak pressure
troughs will allow flow to vary from southwest to northeast through
Friday, before the ridge begins to spread back to the west. The
gradient will strengthen and easterly winds will increase along the
base of the ridge as Tropical Storm Isaac eases into the Caribbean
over the weekend. Mariners should pay close attention to the
evolution and subsequent track of Tropical Storm Isaac over the next
several days.

&&

.FIRE WEATHER...
After the passage of the upper level trough this evening, drier air
will be moving into the region. Relative humidities may dip into the
30s in Alabama by Thursday, but are expected to remain above
critical levels. At this time, red flag conditions are not expected.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Lamers
SHORT TERM...Harrigan
LONG TERM...Lamers
AVIATION...Camp
MARINE...Harrigan
FIRE WEATHER...Moore
Hazardous weather outlook, Aug 21, 8:43 PM EDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
843 PM EDT TUE AUG 21 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-230045-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
843 PM EDT TUE AUG 21 2012 /743 PM CDT TUE AUG 21 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THERE
WILL BE SOME RISK OF RIP CURRENTS TONIGHT ALONG THE PANHANDLE
BEACHES. AREAS BEYOND 20 NAUTICAL MILES OFFSHORE COULD SEE SEAS
EQUAL TO OR GREATER THAN FOUR FEET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. DRIER AIR
WILL FINALLY MOVE INTO THE REGION FROM THE NORTHWEST...FIRST
GRADUALLY ON WEDNESDAY....AND THEN MORE FORCEFULLY ON THURSDAY AND
FRIDAY WITH WARMER TEMPS...LOWER RELATIVE HUMIDITIES...AND LOWER
RAIN CHANCES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

WALSH/DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 3:22 AM EDTAreal Flood AdvisoryTAETaylor3 hr
Aug 22, 6:26 AM EDTAreal Flood AdvisoryTAEDixie, Lafayette, Taylor3 hr
Aug 22, 6:40 AM EDTDense Fog AdvisoryTAEGadsden, Leon, Wakulla2 hr
Aug 22, 9:07 AM EDTAreal Flood AdvisoryTAEDixie, Lafayette, Taylor3 hr
Aug 22, 7:44 PM EDTSpecial Weather StatementTAELeon46 min

Nearby

Flash Flood Watches in Florida, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.